Alert archive / Michigan / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 193, NWS Northern Indiana
NWS Northern Indiana issued this severe thunderstorm warning at Aug 23, 2006, 11:20 PM EDT for Berrien County, Michigan. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 23, 2006, 11:20 PM EDT (03:20 UTC)
- Expired
- Aug 24, 2006, 12:15 AM EDT
- In force
- 55 min
- Issued by
- NWS Northern Indiana
- Area
- Counties, with a storm outline in the text
County Berrien County, MI
The radar
The Northern Indiana radar (KIWX), 87 km from the middle of the area, began a volume at 03:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 3.3 hours before the alert went out and 268 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1170 J/kg
- Mixed-layer CIN
- -57 J/kg
- Mixed-layer LCL
- 1373 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 27 m²/s²
- 0-3 km storm-relative helicity
- 109 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.5
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 23, 10:31 PM EDT, 49 minutes earlier.
Area forecast discussion, Aug 23, 10:31 PM EDT, 49 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTHERN INDIANA 1031 PM EDT WED AUG 23 2006 .UPDATE/AVIATION... QUASISTATIONARY FNTL BNDRY EXTNDG FM SW WI THROUGH NRN IN. 00Z RAOBS FM KDVN/KILX WERE QUITE UNSTABLE AND GIVEN UPSTREAM SW TROUGH SEEN IN MPX SNDG/BLUE RIVER PROFILER...XPC RENEWED CONV DVLPMNT FM BERRIEN COUNTY NW ACRS SRN LK MI TO FILL IN BACK NW TWD INTENSE SW WI CONV CLUSTER. GIVEN DEGREE OF ELEVATED INSTABILITY ADVTG OVERTOP FNTL BNDRY AND DEEP LYR SHEAR PRESENT ISOLD ELEVATED SVR STORMS REMAIN PSBL OVERNIGHT. HAVE UPDATED POP/WX DELINEATION TO INCREASE CHCS NORTHEAST HALF. OTHERWISE LOOKS LIKE DVLPG ELEVATED CONVN WILL MISS THE TAFS SITES EARLY ON BUT SRN WI STORMS SHLD GET INTO KSBN AFT 07Z AND PERHAPS AS FAR SOUTH AS KFWA BY 09Z...YET XPC CONDS TO REMAIN VFR. && .SHORT TERM... LATEST SFC ANALYSIS HAS LOW PRESSURE OVER THE DAKOTAS WITH WARM FRONT EXTENDING E/SE ACROSS SOUTHERN MN AND WI AND DOWN INTO SW LWR MI. ADDNL CONVECTION FIRING THIS AFTERNOON NORTH OF THE FRONT IN CENTRAL WI AND OUT OVER LAKE MICHIGAN. MAIN FOCUS IN THE SHORT TERM WILL BE REDEVELOPMENT OF MCS THIS EVENING AND ITS EVENTUAL IMPACT IN OUR AREA. POSITION OF WARM FRONT AND THICKNESS PATTERN SUGGESTS CURRENT ACTIVITY SHOULD REMAIN NORTH OF THE AREA LATE THIS AFTERNOON...WILL THEREFORE FOCUS ON POTENTIAL FOR FURTHER NOCTURNAL DEVELOPMENT. RUC INDICATES NOSE OF 35KT LLJ WILL SHIFT E/SE INTO EASTERN IOWA AND NW ILLINOIS BY 03Z AT THE SAME TIME WEAK UPPER SHORT WAVE DROPS DOWN INTO SE WI. BELIEVE THIS WILL SERVE AS THE FOCUS FOR CONVECTION TONIGHT WHICH WOULD PUT OUR NORTHERN CWA AT BEST CHANCE FOR ANY PRECIP. STILL ENOUGH UNCERTAINTY WILL FINAL EVOLUTION OF THIS AS OUTFLOWS AND OTHER MESO BOUNDARIES COULD ALTER CURRENT THINKING SO WILL KEEP POPS IN HIGH CHANCE NORTH TO LOW CHANCE SOUTH. POOLING OF MOISTURE ALONG THE FRONT AND DECENT MID-LEVEL LAPSE RATES WILL CREATE MUCH BETTER INSTABILITY OVER THE AREA TONIGHT AND SHOULD KEEP COMPLEX GOING STRONG SO NO CONCERN OF SYSTEM DISSIPATING BEFORE REACHING THE AREA...JUST A MATTER OF HOW FAR SOUTH IT IS ABLE TO TRACK. THICKER CLOUD SHIELD FROM MCS EXPECTED TONIGHT WHICH WILL ACT TO LIMIT RADIATIONAL COOLING BUT STILL FAVOR COOLER MAV NUMBERS WITH NEAR 60F NORTH AND LOW TO MID 60S ELSEWHERE. WILL KEEP LOW CHANCE THURSDAY MORNING FOR ANY LINGERING PRECIP FROM MCS THEN DRY FORECAST AND SOME SUN BY AFTERNOON WITH SEASONABLE TEMPS. && .LONG TERM... WK FRONTAL BOUNDARY EXTENDING FM THE UPPER MDWST SEWD TO THE LWR GRTLKS IS FCST TO REMAIN NRLY STATIONARY THROUGH THE START OF THE LONG TERM PD THU NGT. FRONT WILL LIFT NORTH THU NGT IN RESPONSE TO A SHRTWV MOVING EAST FM THE NRN PLAINS TO WI. BEST CHC OF TSTMS NORTH OF FRONT IN AREA OF STRONGEST ISENT LIFT IN WI, THOUGH CANT TOTALLY RULE OUT A FEW SHWRS/TSTMS DVLPG ALONG/NORTH OF FRONT IN OUR AREA, ESPCLY ACROSS THE NORTH. CWA SHOULD BE IN THE WARM SECTOR FRI AS FRONT MOVES WELL NORTH INTO MI. DRIER/WARMER AIR ALOFT AND LACK OF FORCING SHOULD RESULT IN A RAINFREE DAY. NAM FCST SOUNDINGS SUGGEST SUBSIDENCE INVERSION BASED JUST BLO 850MB FRI, BUT STILL SUFFICIENT LOW LEVEL MIXING TO REACH HIGHS IN THE M-U80S... STUCK CLOSE TO GOING FCST WHICH IS GENERALLY A LITTLE ABOVE LATEST MAVS. RIDGE ALOFT SHOULD REMAIN OVER THE AREA FRI NGT CONTG FAIR WX. SHRTWV MOVG OUT AHEAD OF DEEP TROF WHICH WAS LOCATED OVER PAC NW TODAY IS EXPECTED TO LIFT NE TO THE MID MS VALLEY ON SAT AND TO THE UPR GRTLKS SAT NGT. WITH AMS OVER THE AREA EXPECTED TO BE AT LEAST MODERATELY UNSTABLE BY SAT, THIS SYSTEM MAY PROVIDE SUFFICIENT LIFT TO TRIGGER SCT TSTMS. MODELS HAVE BEEN TRENDING SLOWER WITH PASSAGE OF MAIN TROF AND SFC CDFNT WITH LATEST GFS/ECMWF INDICATING THIS WILL OCCUR SUNDAY NW AND SUNDAY NIGHT SE. BEHIND THIS SYSTEM UPPER AIR PATTERN WILL TRANSITION BACK TO DEEP TROF IN EAST AND STRONG N-S RIDGE THROUGH THE PLAINS STATES EARLY NEXT WEEK. NW FLOW ALOFT OVER OUR AREA WITH SFC HIGH PRESSURE AND DRY AIRMASS SHOULD RESULT IN FAIR WX WITH TEMPS NR NORMAL FOR LATE SUMMER. && .AVIATION... LATEST VIS SAT AND SFC OBS SHOWS SCT-BKN CIRRUS OVER THE AREA ATTM. CU FIELD ALSO STARTING TO EMERGE...MAINLY SOUTH OF BOTH TAF SITES BUT STILL EXPECT SCT CU THIS AFTERNOON. FRONTAL BOUNDARY TO REMAIN IN VICINITY OF BOTH SBN AND FWA KEEPING WINDS PRIMARILY LIGHT AND VARIABLE...ALTHOUGH SBN CAN EXPECT AFTERNOON NW WIND FROM LAKE BREEZE. IR SAT SHOWING ANOTHER COMPLEX TRYING TO FIRE OVER CENTRAL WISCONSIN ATTM. LATEST RUC MODEL HAS BEST FRONTOGENETICAL FORCING FOCUSED TO OUR NORTHWEST IN WISCONSIN AS WELL THIS EVENING SO EXPECT ANOTHER MCS TO FORM NORTH OF THE FRONT AND MAKE ITS WAY SOUTHEASTWARD. BETTER FORCING NORTH OF THE FRONT SHOULD CONTINUE TO DRAW IT MORE NORTH OF OUR AREA AND 850-300MB THICKNESS PATTERN SUGGESTS MCS TRACKING MORE TOWARD OUR FAR NORTHERN CWA OR NORTH OF OUR AREA ENTIRELY. GIVEN THIS UNCERTAINTY WILL CONTINUE WITH GOING TAFS OF NOT BRINGING MENTION OF PRECIP IN YET BUT WILL KEEP CB MENTION AT SBN. CURRENT MODEL TRENDS SUGGEST TIMING BEGINNING 03-06Z BUT WILL ALSO NEED TO MONITOR CURRENT ACTIVITY OVER WI FOR POSSIBLE AMENDMENTS TO EARLIER IN THE EVENING. THICKER MCS CLOUD SHIELD MAY INHIBIT BETTER RADIATIONAL COOLING TONIGHT...BUT POOLING OF MOISTURE ALONG FRONT WILL BRING IN A BRIEF PERIOD OF MVFR FOG. && .IWX WATCHES/WARNINGS/ADVISORIES... IN...NONE. MI...NONE. OH...NONE. LM...NONE. && UPDATE/AVIATION...66 SHORT TERM...04 LONG TERM....01 AVIATION...04
Hazardous weather outlook, Aug 23, 5:50 AM EDT, 17 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTHERN INDIANA 550 AM EDT WED AUG 23 2006 INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005- 015-016-024-025-241000- LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE- PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN- MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-BERRIEN- CASS MI-ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE- HENRY-PAULDING-PUTNAM-VAN WERT-ALLEN OH- INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND... MISHAWAKA...ELKHART...GOSHEN...LAGRANGE...TOPEKA...ANGOLA... KENDALLVILLE...LIGONIER...AUBURN...GARRETT...KNOX...NORTH JUDSON... WINAMAC...FRANCESVILLE...PLYMOUTH...BREMEN...ROCHESTER...WARSAW... WINONA LAKE...COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE... MONTICELLO...BROOKSTON...LOGANSPORT...PERU...WABASH... NORTH MANCHESTER...HUNTINGTON...BLUFFTON...OSSIAN...DECATUR... BERNE...MARION...HARTFORD CITY...MONTPELIER...PORTLAND...NILES... BENTON HARBOR...ST. JOSEPH...BUCHANAN...DOWAGIAC...CASSOPOLIS... STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...WAUSEON... ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA... PANDORA...VAN WERT...DELPHOS...LIMA 450 AM CDT WED AUG 23 2006 /550 AM EDT WED AUG 23 2006/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO... SOUTHWEST LOWER MICHIGAN AND NORTHERN INDIANA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS WITH ISOLATED SEVERE WEATHER ARE POSSIBLE TONIGHT WITH THE MAIN CONCERN BEING WIND DAMAGE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THUNDERSTORMS ARE POSSIBLE THURSDAY MORNING. THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE. THUNDERSTORMS ARE ALSO POSSIBLE FRIDAY NIGHT THROUGH SUNDAY. THE STORMS FRIDAY NIGHT ARE NOT EXPECTED TO BECOME SEVERE AND IT IS TOO EARLY YET TO DETERMINE WHETHER THE STORMS SATURDAY THROUGH SUNDAY WILL BECOME SEVERE OR NOT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR CHECK OUR WEB SITE AT WWW.WEATHER.GOV/IWX LMZ043-046-061-241000- NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI- MICHIGAN CITY IN TO ST JOSEPH MI OUT TO MID LAKE- 550 AM EDT WED AUG 23 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHEASTERN LAKE MICHIGAN. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS WITH ISOLATED SEVERE WEATHER ARE POSSIBLE TONIGHT WITH THE MAIN CONCERN BEING WIND DAMAGE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THUNDERSTORMS ARE POSSIBLE THURSDAY MORNING. THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE. THUNDERSTORMS ARE ALSO POSSIBLE FRIDAY NIGHT THROUGH SUNDAY. THE STORMS FRIDAY NIGHT ARE NOT EXPECTED TO BECOME SEVERE AND IT IS TOO EARLY YET TO DETERMINE WHETHER THE STORMS SATURDAY THROUGH SUNDAY WILL BECOME SEVERE OR NOT. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR CHECK OUR WEB SITE AT WWW.WEATHER.GOV/IWX/PROGRAMAREAS/MARINE/INDEX.PHP
In the hours before
Local storm report, Aug 23, 9:03 PM EDT, 2 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
903 PM EDT WED AUG 23 2006
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0727 PM TSTM WND DMG WESTVILLE 41.54N 86.91W
08/23/2006 LA PORTE IN AMATEUR RADIO
LARGE TREE DOWN ONTO POLICE VEHICLELocal storm report, Aug 23, 9:23 PM EDT, 1 hour 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
923 PM EDT WED AUG 23 2006
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0914 PM TSTM WND DMG 15 NNW WINAMAC 41.25N 86.71W
08/23/2006 STARKE IN LAW ENFORCEMENT
TREES AND POWERLINES DOWNLocal storm report, Aug 23, 9:29 PM EDT, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
929 PM EDT WED AUG 23 2006
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0705 PM TSTM WND GST 3 NW MICHIGAN CITY 41.74N 86.92W
08/23/2006 M106 MPH LA PORTE IN MESONET
MEASURED BY MICHIGAN CITY GLERL STATIONLocal storm report, Aug 23, 9:32 PM EDT, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
932 PM EDT WED AUG 23 2006
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0706 PM TSTM WND DMG 2 NW MICHIGAN CITY 41.73N 86.90W
08/23/2006 LA PORTE IN COAST GUARD
2 VEHICLES DESTROYED FROM FALLING TREES. NUMEROUS TREES
AND POWER LINES DOWN. MOORINGS BROKEN AND BOATS MISSING
FROM MICHIGAN CITY HARBOR.Local storm report, Aug 23, 10:13 PM EDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1013 PM EDT WED AUG 23 2006
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0915 PM TSTM WND DMG WINAMAC 41.05N 86.60W
08/23/2006 PULASKI IN LAW ENFORCEMENT
TREES REPORTED DOWN IN SPOTS ACROSS THE COUNTY.Local storm report, Aug 23, 10:18 PM EDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1018 PM EDT WED AUG 23 2006
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0925 PM TSTM WND DMG MONTICELLO 40.75N 86.76W
08/23/2006 WHITE IN LAW ENFORCEMENT
TREES AND POWER LINES DOWN COUNTYWIDE.The office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 23, 8:40 PM EDT | Severe Thunderstorm Warning | IWX | Pulaski, Starke | 67 min |
| Aug 23, 9:00 PM EDT | Severe Thunderstorm Warning | IWX | White | 75 min |
| Aug 23, 9:32 PM EDT | Severe Thunderstorm Warning | IWX | Cass | 27 min |
| Aug 24, 2:23 AM EDT | Severe Thunderstorm Warning | IWX | Cass, Saint Joseph | 48 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.